FDA warns of Botox deaths in children

February 11, 2008

The Food and Drug Administration (FDA) released a warning saying that botulism toxin can be lethally dangerous.

The Food and Drug Administration (FDA) released a warning saying that botulism toxin can be lethally dangerous.

The poison is used in adulterated doses as wrinkle-removers such as Botox and Myobloc, where it paralyses muscles. The agents are also used off-label in the US, and by indication in other countries, to stop tremors in cerebral palsy patients.

But the muscle paralysis can, in rare cases, go beyond the injected muscle, affecting the crucial muscles needed to breathe and swallow. A small number of people, all children, have died after receiving botulism toxin as therapy.

Advocacy group Public Citizen started a petition two weeks ago to increase the warnings on Botox and Myobloc, saying that over 180 people had adverse reactions. It is pushing for a black-box warning on the agents, which they do not currently have.